Indiana, 2011

Damaging Winds in Indiana, September 29, 2011

September 29, 2011 · NWS IND · 2 events in 2 counties and zones

As a cold frontal boundary swept through the region from the northwest during the afternoon hours of September the 29th, a line of thunderstorms embedded within a band of showers produced a couple wind damage reports across northern portions of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

As a cold frontal boundary swept through the region from the northwest during the afternoon hours of September the 29th, a line of thunderstorms embedded within a band of showers produced a couple wind damage reports across northern portions of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 29, 1:46 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 29, 1:46 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT THU SEP 29 2011

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW

&&

.SYNOPSIS...

MUCH COLDER AIR WILL FLOW INTO CENTRAL INDIANA TONIGHT AND
SATURDAY. AN UPPER LOW WILL REMAIN JUST TO THE NORTHEAST OF THE
AREA THROUGH SATURDAY...KEEPING THE THREAT OF RAIN AROUND THROUGH
THEN. TEMPERATURES WILL GRADUALLY WARM THROUGH NEXT WEEK AS HIGH
PRESSURE BUILDS INTO THE AREA.

&&

.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...

FOCUS IS ON POPS AND WIND. MODELS ARE CLOSE ENOUGH SO THAT A BLEND
CAN BE USED.

THE COLD FRONT WILL SWEEP ACROSS MUCH OF THE AREA BEFORE 00Z.
RADAR SHOWS NUMEROUS SHOWERS ACROSS THE NORTHERN HALF OF
ILLINOIS...AND THESE WILL WORK ACROSS THE NORTHERN PART OF THE
FORECAST AREA. THUS WILL GO LIKELY POPS IN THE REMAINDER OF THE
PRE-FIRST PERIOD ACROSS THE NORTHERN HALF OF THE AREA...WITH
CHANCE POPS ELSEWHERE.

WITH TEMPERATURES WARMING INTO THE UPPER 70S TO AROUND 80...AND A
STRONG WIND FIELD ALOFT...CANNOT RULE OUT A SEVERE THUNDERSTORM
LATE THIS AFTERNOON.

DRY SLOT WILL WORK INTO MUCH OF THE AREA THIS EVENING BEFORE
ANOTHER SPOKE OF ENERGY ROTATES AROUND THE UPPER LOW TO THE
NORTHEAST. THIS SPOKE WILL KEEP CHANCES FOR SHOWERS AROUND ACROSS
THE NORTHEAST HALF OF THE AREA OVERNIGHT.

GUSTY WINDS WILL WORK IN AS STRONG COLD ADVECTION MOVES IN
TONIGHT. DON/T THINK GUSTS WILL BE AS HIGH AS CURRENTLY TO OUR
WEST DUE TO LOSS OF DEEPER MIXING...BUT WILL KEEP GUSTS AROUND 30
MPH. MOS LOOKS REASONABLE FOR TEMPERATURES.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

FOCUS IS ON WINDS ON FRIDAY AND POPS INTO FRIDAY NIGHT. MODELS
ARE SIMILAR SO USED A BLEND.

YET ANOTHER SPOKE OF ENERGY WILL ROTATE AROUND THE UPPER LOW TO
OUR NORTHEAST ON FRIDAY. THIS WILL KEEP CHANCE POPS ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA...MAINLY DURING THE AFTERNOON
WHEN BEST FORCING WILL OCCUR.

GUSTY WINDS CAN STILL BE EXPECTED ON FRIDAY AS STRONGER WINDS NOT
FAR FROM THE SURFACE ARE MIXED DOWN IN THE COLD ADVECTION. GUSTS
AROUND 35 MPH ARE POSSIBLE AT TIMES ON FRIDAY...ESPECIALLY ACROSS
THE NORTHEAST FORECAST AREA.

LOOKS LIKE BEST FORCING AND MOISTURE WILL BE EAST OF THE AREA
FRIDAY NIGHT SO WENT DRY POPS. HIGH PRESSURE WILL THEN BEGIN TO
BUILD INTO THE AREA SATURDAY AND SUNDAY KEEPING CONDITIONS DRY.

USED A BLEND OF MOS TEMPERATURES FOR THE MOST PART THROUGH THE
PERIOD. WIND SHOULD REMAIN HIGH ENOUGH FRIDAY NIGHT TO PREVENT
FROST FORMATION. LIGHTER WINDS SATURDAY NIGHT YIELDS A BETTER
FROST POTENTIAL FOR MAINLY THE NORTHEAST FORECAST AREA...ALTHOUGH
SHELTERED AREAS ACROSS THE REMAINDER OF THE EASTERN FORECAST AREA
COULD ALSO SEE SOME PATCHY FROST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

NO REAL CONCERNS IN THE LONG TERM AS AN UPPER RIDGE REMAINS ACROSS
THE AREA. THE RIDGE WILL ALLOW A WARM UP INTO THE 70S DURING THE
PERIOD. A WEAK COLD FRONT MAY TRY TO MOVE DOWN INTO OUR AREA
AROUND WEDNESDAY...BUT MOISTURE WILL BE LACKING. THUS KEPT A DRY
FORECAST THROUGH THE EXTENDED.

&&

.AVIATION /DISCUSSION FOR THE 291800Z TAFS/...

BRIEF MVFR CONDITIONS WILL BE POSSIBLE THIS AFTERNOON WITH ANY
TSRA THAT DEVELOPS...OTHERWISE...MAINLY VFR CONDITIONS WILL CONTINUE.

RADAR TRENDS SHOW AREA OF SHRA OVER SE WI AND NRN ILLINOIS DIVING
SOUTHEAST AHEAD OF A COLD FRONT. DISTANCE SPEED TOOLS INDICATE
ARRIVAL AT LAF AND IND TAF SITES AROUND 20Z AND 21Z RESPECTIVELY.
SOUTHERN EDGE OF THIS SYSTEM MAY NOT IMPACT BMG AND HUF THUS HAVE
LEFT THESE SITES WITH VCSH FOR NOW.

FORECAST SOUNDINGS THIS AFTERNOON INDICATE CONVECTIVE TEMPERATURES
IN THE UPPER 60S WITH MINIMAL CAPE. ALTHOUGH ISOLATED TSRA WILL BE
POSSIBLE...LIMITED CAPE WILL PREVENT WIDESPREAD THUNDER.

COLD FRONT QUICKLY EXITS THE AREA THIS EVENING AS MUCH DRIER AIR
ARRIVES. ANY MVFR CONDITIONS SHOULD RAPIDLY IMPROVE TO VFR AFTER
00Z AS DRY AIR ARRIVES. ANOTHER QUICK MOVING SHORT WAVE IS THEN
EXPECTED TO PUSH ACROSS THE AREA LATE TONIGHT BEFORE EXITING ON
FRIDAY MORNING. GIVEN THE DRY AIR AT THE SURFACE THIS SHOULD ONLY
RESULT IN BRIEF VFR CEILINGS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....50
AVIATION...JP
Hazardous weather outlook, Sep 29, 3:10 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EDT THU SEP 29 2011

INZ021-028>031-035>049-051>057-060>065-067>072-302015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
410 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
EARLY THIS EVENING.

HAZARDS: THE PRIMARY THREAT WILL BE DAMAGING WINDS. OTHER THREATS
WILL INCLUDE LIGHTNING...HAIL...HEAVY RAIN...AND ISOLATED
TORNADOES.

TIMING: THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE
BEFORE 800 PM.

DISCUSSION: THUNDERSTORMS WILL DEVELOP ALONG A FAST MOVING COLD
FRONT THIS AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO
BRING DOWN STRONG LOW LEVEL WINDS TO THE SURFACE. OUTSIDE OF
THUNDERSTORMS...WIND GUSTS OVER 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: GUSTY WINDS WILL BE POSSIBLE ON FRIDAY. PATCHY FROST IS
POSSIBLE LATE SATURDAY NIGHT.

DISCUSSION: WIND GUSTS TO 35 MPH WILL BE POSSIBLE ON FRIDAY AS
COLD AIR FLOWS INTO THE AREA. FROST MAY FORM SATURDAY NIGHT WITH
LIGHT WINDS AND MOSTLY CLEAR SKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO EARLY
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Sep 29, 9:53 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TORNADO          6 W NORTH VERNON        39.01N 85.74W
09/26/2011                   JENNINGS           IN   NWS STORM SURVEY

            EF1 TORNADO WITH WINDS ESTIMATED NEAR 100 MPH. OCCURRED
            ALONG COUNTY ROAD 700 WEST BETWEEN COUNTY ROADS 150 NORTH
            AND 300 NORTH. POLE BARN DESTROYED. TWO HOMES DAMAGED. NO
            INJURIES.

&&

DTUCEK

The radar

The Indianapolis radar (KIND), 67 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
September 29, 3:14 PM EST
Where
Tipton County, 0.16 mi NNW of Tipton
Measured
43 kt (49 mph) estimated gust
Property damage
$750
Reported by
Fire Department/Rescue
Coordinates
40.282, -86.052

Utility lines were downed due to strong thunderstorm wind gusts on West Jefferson Street. This report was received from the public and relayed by the fire department. Emergency services estimate the winds in the are were about 50 mph at the time.

Thunderstorm Wind, Delaware

When
September 29, 4:18 PM EST
Where
Delaware County, 1.48 mi NNW of Muncie
Measured
43 kt (49 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
40.200, -85.410

A tree fell on a house near the university, damaging a porch. This damage was caused by strong thunderstorm wind gusts estimated at 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348726, 348728.